Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 69, NWS Cheyenne, WY

June 29, 2016Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 29, 2016, 3:24 PM MDT for Laramie County, Wyoming. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2016, 3:24 PM MDT (21:24 UTC)
Expired
Jun 29, 2016, 4:00 PM MDT
In force
36 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 27 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1288 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

499 
WUUS55 KCYS 292124
SVRCYS
WYC021-292200-
/O.NEW.KCYS.SV.W.0069.160629T2124Z-160629T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
324 PM MDT WED JUN 29 2016

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LARAMIE COUNTY IN SOUTHEASTERN WYOMING...

* UNTIL 400 PM MDT

* AT 323 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FEDERAL...OR
  19 MILES NORTHWEST OF CHEYENNE...MOVING SOUTHEAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  RANCHETTES...NORTH CHEYENNE AND FEDERAL. 

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 15 AND
25.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4135 10522 4147 10506 4124 10469 4110 10510
TIME...MOT...LOC 2123Z 312DEG 25KT 4135 10506 

HAIL...1.00IN
WIND...<50MPH
 
$$

HAMMER
1 follow-up statement
880 
WWUS55 KCYS 292137
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
337 PM MDT WED JUN 29 2016

WYC021-292200-
/O.CON.KCYS.SV.W.0069.000000T0000Z-160629T2200Z/
LARAMIE WY-
337 PM MDT WED JUN 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR SOUTHWESTERN LARAMIE COUNTY...

AT 337 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FEDERAL...OR 15
MILES NORTHWEST OF CHEYENNE...MOVING SOUTHEAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
RANCHETTES...NORTH CHEYENNE AND FEDERAL. 

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 15 AND
25.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4130 10519 4143 10500 4124 10469 4110 10510
TIME...MOT...LOC 2137Z 314DEG 23KT 4129 10502 

HAIL...1.00IN
WIND...<50MPH
 
$$

HAMMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:23 PM MDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 29, 2:23 PM MDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Cheyenne WY
223 PM MDT WED JUN 29 2016

.SHORT TERM...(This evening through Friday)
Issued at 215 PM MDT Wed Jun 29 2016

Tonight...Shortwave progged to move across our counties this evening
with scattered thunderstorms across southeast Wyoming progged to
move east southeast across the Nebraska panhandle this evening.
Based on the models and the instability axis, best chance of severe
storms will be south of a Douglas to Alliance line this evening and
along and east of I-25.

Thursday...Cooler and a more shower filled day with deep upslope to
700 mb, limiting instability. Expect scattered to numerous showers
and thunderstorms in the afternoon, and with CAPES only 500 to 1000
J/kg and shear around 40 knots, will have less chance for severe
storms and more producing locally heavy rain due to weaker winds
aloft.

Thursday night...Showers and thunderstorms will take longer to
dissipate with soupy airmass in place as a shortwave approaches from
southwest Wyoming.

Friday...Slow moving shortwave moves overhead, and with a moist
airmass in place from the low to mid levels, at least scattered, and
more likely numerous showers and scattered thunderstorms expected in
the afternoon east of Interstate 25. Main focus for storms will be
along and east of a Lusk to Kimball line, where low level
convergence will be maximized along a frontal boundary.

.LONG TERM...(Friday night through Wednesday)
Issued at 215 PM MDT Wed Jun 29 2016

Monsoonal fetch of subtropical moisture from the Four Corners
into the central Rockies and High Plains will keep conditions
unsettled Friday night through Sunday, with scattered mainly
afternoon and evening showers and thunderstorms. Precipitable
water values will range from 0.75 inches west of Laramie Range
to 1.50 inches east Friday night and Saturday, so there is the
potential for locally heavy rainfall with some of the convection.
The severe threat will be low with MUCAPE values 500-1000 j/kg
and shear values less than 30 kt. A shortwave trough will push
across the central and southern Rockies Saturday, and into the
plains Sunday. Models indicate somewhat drier air will return
Sunday through early next week as zonal flow aloft diverts the
subtropical moisture to the south. There will be some instability
though, so cannot discount isolated diurnal convection mainly
over and near the higher terrain of southeast Wyoming. Slightly
below normal temperatures Saturday, moderate to normal Sunday, and
above normal Independence Day through Wednesday. Very warm
temperatures, breezy west to southwest winds and low humidities
will heighten the fire danger over east and south central WY.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1146 AM MDT Wed Jun 29 2016

No significant change from the 12Z taf issuance. A couple short
range models are indication convection developing over the
southeast WY mountains early afternoon and moving ESE onto the
adjacent valleys and plains by 21Z, including RWL, LAR and CYS.
Confidence not high/coverage more isolated this afternoon, so
maintained VCTS at these aerodromes. Western NE aerodromes may not
see convection form until around 00Z. Potential for strong/gusty
outflow winds and hail east of the Laramie Range where instability
and wind shear will be greater. Convection will come to an end
later this evening.

&&

.FIRE WEATHER...
Issued at 205 PM MDT Wed Jun 29 2016

Minimal concerns based on projected humidities and winds, especially
through Friday with a moist air mass in place.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...MAJ
AVIATION...MAJ
FIRE WEATHER...RUBIN
Hazardous weather outlook, Jun 29, 9:29 AM MDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
929 AM MDT WED JUN 29 2016

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
301530-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
929 AM MDT WED JUN 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING, ROUGHLY EAST OF A LINE FROM CASPER TO LARAMIE,
INCLUDING DOUGLAS, WHEATLAND, CHEYENNE, LUSK, TORRINGTON,
CHADRON, ALLIANCE, SCOTTSBLUFF, KIMBALL AND SIDNEY.

MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST
CARBON COUNTY AND ALBANY COUNTY, INCLUDING LARAMIE, WITH GENERAL
WEAKER THUNDERSTORMS OVER MUCH OF CARBON COUNTY INCLUDING
RAWLINS.

AS A WEATHER DISTURBANCE MOVES SOUTHEAST ACROSS SOUTHEAST
WYOMING THIS AFTERNOON, SURFACE LOW PRESSURE WILL DEVELOP OVER
SOUTH CENTRAL WYOMING, PRODUCING A LOW LEVEL CONVERGENCE
BOUNDARY ALONG INTERSTATE 25.

SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST WYOMING
ALONG INTERSTATE 25 DURING THE EARLY AFTERNOON, WITH STORMS
MOVING TO THE EAST SOUTHEAST AROUND 10 MPH.

ACROSS THE SLIGHT RISK AREA, SOME STORMS WILL LIKELY BECOME
SEVERE, PRODUCING QUARTER SIZE HAIL OR LARGER AND WIND GUSTS OF
58 MPH OR HIGHER. LOCALLY HEAVY RAIN IS POSSIBLE AS WELL FROM SOME
OF THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL REMAIN IN THE FORECAST MAINLY
THURSDAY THROUGH SATURDAY.  THE THREAT FOR SEVERE STORMS LOOKS
MUCH LESS HOWEVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM ABOUT MID-AFTERNOON INTO
THIS EVENING.

WYZ103>106-109>117-301530-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
929 AM MDT WED JUN 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR AGAIN
WITH A FEW STRONGER STORMS POSSIBLE. GUSTY WINDS WILL BE THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED LATE DAY THUNDERSTORMS WILL CONTINUE THURSDAY THROUGH
SATURDAY.  SEVERE STORMS ARE NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RUBIN

In the hours before

Special weather statement, Jun 29, 1:45 PM MDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
145 PM MDT WED JUN 29 2016

WYZ117-118-292015-
SOUTH LARAMIE RANGE FOOTHILLS WY-CENTRAL LARAMIE COUNTY WY-
145 PM MDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 215 PM MDT...

AT 144 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NATURAL FORT...OR 9 MILES SOUTHWEST OF CHEYENNE...MOVING SOUTHEAST AT
15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

AT 143 PM MDT...PEA SIZE HAIL WAS REPORTED AT TERRY BISON RANCH
SOUTH OF CHEYENNE.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
LARAMIE COUNTY.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 1 AND 6.

LAT...LON 4105 10506 4108 10486 4101 10462 4100 10468
      4100 10500
TIME...MOT...LOC 1944Z 310DEG 11KT 4102 10487

RUBIN
Special weather statement, Jun 29, 2:53 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
253 PM MDT WED JUN 29 2016

WYZ103-106-292145-
NORTH LARAMIE RANGE WY-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
253 PM MDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PLATTE AND
NORTHEASTERN ALBANY COUNTIES UNTIL 345 PM MDT...

AT 253 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GARRETT...OR 28 MILES WEST OF WHEATLAND...MOVING SOUTHEAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WESTVIEW CIRCLE AND GARRETT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4212 10566 4224 10548 4206 10506 4183 10536
TIME...MOT...LOC 2053Z 315DEG 23KT 4213 10551

HAMMER
Special weather statement, Jun 29, 3:03 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
303 PM MDT WED JUN 29 2016

WYZ116>118-292145-
SOUTH LARAMIE RANGE WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
CENTRAL LARAMIE COUNTY WY-
303 PM MDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE COUNTY UNTIL
345 PM MDT...

AT 303 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HORSE CREEK...OR 25 MILES NORTHEAST OF LARAMIE...MOVING SOUTHEAST AT
25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HORSE CREEK...WHITAKER...FEDERAL AND RANCHETTES.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 19 AND
33.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4143 10527 4158 10514 4136 10466 4114 10503
TIME...MOT...LOC 2103Z 309DEG 20KT 4147 10514

HAMMER

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 6:05 PM MDTSevere Thunderstorm WarningCYSGoshen25 min
Jun 29, 1:45 PM MDTSpecial Weather StatementCYSLaramie30 min
Jun 29, 2:53 PM MDTSpecial Weather StatementCYSPlatte52 min
Jun 29, 3:03 PM MDTSpecial Weather StatementCYSLaramie42 min
Jun 29, 3:55 PM MDTSevere Thunderstorm WarningCYSLaramie50 min
Jun 29, 4:19 PM MDTSpecial Weather StatementCYSLaramie41 min
Jun 29, 5:14 PM MDTSpecial Weather StatementCYS46 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.